It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-09-2002, 11:04 PM   #1
Newbie
 
Join Date: Jun 2002
Posts: 3
zuriuma HB User
Lightbulb Long term memory loss-Dilantin?

I have a similar question about memory loss but it is not short term memory..Well I should say not ONLY short term memory. I started having seizures after my 13th bday. they did all the fun tests and they ruled out Epilepsy but just stated that I have a "seizure disorder" I had about 4 or 5 seizures(full blown seizures not sure what the technical name is)the they found a dose of Dilantin to stop them. Needless to say they have increased the dosage after blood tests read at 3, and my Dr would like to stay at 12...(did even have a seizure at 3) but anyway on to my question- I have been on Dilantin forgoing on 12 years now, and have noticed I sometimes have short term memory loss, but the one that scares me the most is the long term memory loss..Im turning 25 in August and I feel I have the memory of someone diagnosised with Alzheimers!I know as you get older you tend to "forget"some memories that happened, but for instance, someone asked me what time my kids where born and I honestly could not answer them. I knew they were both in the middle of the night but the exact time? couldnt tell ya! Those are things EVERY mother remembers!Thats just one example, believe me, I could go on-does anyone else have this problem?Could it be related to long term use of Dilantin? PLEASE reply if you have this problem or know of someone who does! Thank you
Samantha
ps-sorry this was so long

 
Old 06-09-2002, 11:49 PM   #2
Veteran
 
Join Date: Apr 2002
Location: Williams, Az.usa
Posts: 381
Kokopelli HB User
Post

hi zuriuma

Welcome to healthboards, I hope you find some answers here as we all do the full blown seizure is called a grand-mal seizure. I am not sure of your age now but you type like your older so I am assuming you are ..The dilantin can cause memory loss but so can the seizures you are having.. we are all different and we experience different things as we get older.. you might want to mention the memory loss to your doc and see what he/she suggests may even want to try a different med never know anyway hope I have helped a little bit never give up hope hon

Hugs
Koko
__________________
Koko

 
Sponsors Lightbulb
   
Old 06-10-2002, 02:28 AM   #3
Newbie
 
Join Date: Jun 2002
Location: Toronto, Ontario, Canada
Posts: 4
Rubyred33 HB User
Post

Hi Zuriuma,

Just wanted to share with you my personal experience with Dilantin and to assure you that your memory loss can easily be attributed to you taking Dilantin.

You see when I was a teenager I sustained a closed head injury which lead to 5 grand mal seizures. I too was placed on Dilantin. I took it for a couple of years and while I was on the drug and even a few years later I had problems remembering important and significant events in my life. For example my family and I went on an extended trip to Europe and for some reason I could not remember a few countries I had visited. Since this did not register in my short term memory there was no record made in my long term memory bank either.

It is now documented that kids and adults who are on this drug will incurr memory problems and learning challenges. I guess the up side is that by taking the drug seizures are better controlled.

I hope you can take comfort in knowing that since my Dilantin days, almost 20 years have passed and my memory is incredible now. I can remember even the most minute details which drives some friends nuts. But it feels great knowing I can remember again and the drug was the root of the problem.

I hope my experience will bring you some peace of mind.

Be well.

Rubyred33

------------------

 
Old 06-10-2002, 08:25 AM   #4
Veteran
(female)
 
Join Date: Apr 2002
Location: VT USA
Posts: 450
Krazykcio HB User
Post

Hi,
When I was on Dilantin my entire memory banks were messed up....so was my entire brain! I felt like I was thinking through mud! My Doc switched me to Carbatrol (Tegretol) and now I only suffer from short-term memory problems. I think a little more clearly now. I'm guessing that Dilantin isn't for everyone. Good luck, Kathy
__________________
When Mamma ain't happy ain't noone happy!

 
Old 06-10-2002, 10:26 AM   #5
Inactive
 
Join Date: Jan 2002
Location: Britain
Posts: 458
nicola76 HB User
Post

Over here in Britain Dilantin is very rarely used anymore (that's what my doc said anyway). As a teenager I used Dilantin for about a year and while I can't really recall having any memory problems I used to have the most bizarre dreams!! Maybe your doc could switch you to another medicine?

Take care!

http://www.healthboards.com/ubb/heart.gif Nic

 
Old 06-10-2002, 08:19 PM   #6
Newbie
 
Join Date: Jun 2002
Posts: 3
zuriuma HB User
Post

Thanks all for replying(and the warm welcome) I am now 24(in aug.I'll be 25) but I havent have a seizure since they started..Ok so maybe now your confused Well they started when I was 13 years old (the day after my bday, nice present huh) and I had about 4 or 5 within the span of a couple months while my Dr was getting my dosage adjusted. I havent had a seizure going on 12 years. and the whole time Ive been on Dilantin..I never looked at my memory loss as a problem, I just shrugged it off and thought "oh well" but now it seems to be getting worse.And can be really depressing the things I forget as well. The thing is, my Dr is too afraid (and I must admitt I am as well) to go off the Dilantin. I asked him recently if we could try going off (since we really dont know the "real" reason why the seizures started) and he said ok well if you REALLY want to, but why, and I said cause we dont even know if I NEED it. and his reply was, "well if you have a seizure, we will know why"(my dr can be somewhat of a sarcastic clown)so anyhow....Thank you all very much and if anyone had anymore info or anyone would like to add, I would GREATLY appreciate it..
Samantha

 
Old 06-11-2002, 04:15 PM   #7
Member
 
Join Date: May 2002
Location: Atlanta,GA,USA
Posts: 54
Kimba523 HB User
Post

I read a Research Information Bulletin sponsored by the Epilepsy Research Group while at the Neuro today. It contained comparisons of Old and New AEDs and their Pros and Cons. The cons of two of the AEDs were memory loss and loss-of-words(forgetting words right before you, uh, uh, uh USE them). The meds? Dilatin for the first and Lamictal for the latter.

Kimba

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Long term effects of concussions? YellowCrayon Mental Health 8 11-08-2007 02:48 AM
Long memory loss planktown Epilepsy 3 10-12-2007 01:57 AM
A long story but real!! patty62 Thyroid Disorders 12 07-11-2007 09:47 AM
Long term memory loss BrianKosh Brain & Nervous System Disorders 3 04-01-2006 12:08 PM
anyone have long term memory loss as well as short term? sickandconfused Lyme Disease 0 08-31-2005 02:04 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), webartethan (2), Looking4aAnswer (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (999), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (667), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 10:42 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!